Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Shreveport, LA

February 24, 2018Bowie County, Red River County, Texas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Feb 24, 2018, 11:58 AM CST for Bowie County, Red River County, Texas; McCurtain County, Oklahoma. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2018, 11:58 AM CST (17:58 UTC)
Expired
Feb 24, 2018, 3:30 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties McCurtain County, OK, Bowie County, TX, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 157 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 1:50 PM CSTFLASH FLOOD2 Ssw Valliant, OKHIGH WATER IN AND AROUND VALLIANT, WITH WATER FLOWING ACROSS ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 6.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS54 KSHV 241758
FFWSHV
OKC089-TXC037-387-242130-
/O.NEW.KSHV.FF.W.0024.180224T1758Z-180224T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1158 AM CST SAT FEB 24 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  McCurtain County in southeastern Oklahoma...
  Northwestern Bowie County in northeastern Texas...
  Red River County in northeastern Texas...

* Until 330 PM CST

* At 1158 AM CST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain that will move into McCurtain 
  County Oklahoma, as well as Red River and possibly Northwest Bowie 
  County over the next few hours. Between a half inch to an inch and 
  a half of rain has already fallen across Northern and Western 
  McCurtain County this morning, with this additional heavy rain 
  falling atop already saturated grounds where between nine and ten 
  inches has fallen since Tuesday. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Clarksville, Boxelder, Idabel, Broken Bow, Bogata, Bagwell,
  Manchester, Wright City, Valliant, Detroit, Avery, Millerton,
  Annona, Haworth, Garvin, Eagletown, Moon, Cerrogordo, Smithville
  and Goodlake.

Additional rainfall amounts of one to two inches, with isolated 
higher amounts, are possible in the warned area through mid 
afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3451 9446 3364 9449 3339 9491 3338 9531
      3388 9531 3387 9530 3391 9528 3389 9525
      3396 9523 3394 9516 3423 9515 3425 9505
      3451 9505

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 11:15 AM CST, 43 minutes earlier.

Area forecast discussion, Feb 24, 11:15 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1115 AM CST Sat Feb 24 2018

.DISCUSSION...
Primary change to the fcst this morning is the addition of
Torndado Watch 004, effective until 6 pm. Line of strong storms
along and just e of I-35 will continue to march ewd into an even
more favorable environment, particularly in the way of low level
shear/SRH.

Otherwise, have made some adjustments to hourly temps and sky
grids to match obs, but max temps and PoPs seem to be on track.
Updated products out shortly. /12/

&&

.PREV DISCUSSION... /issued 726 AM CST Sat Feb 24 2018/

AVIATION...
Isolated convective cells have begun to develop across portion of
ne TX/se OK and nw LA. Ltg has quickly increased in these cells,
and south winds will also quickly increase durg the mrng hours.
May see upwards of 30 kts this aftn, especially across ne TX.
Mainly mvfr decks will continue with a few low vfr cigs possible
by midday. Tstms will organise and move across the area this aftn
and eve, with downbursts and rotating storms possible. Runoff
from previous heavy rainfall may result in waterlogged runways
where heavy rain occurs and winds exceeding 50 kts can be expected
in flight ascent. Skies will quickly clear, except for remaining
upper lvl cloudiness as winds shift from the west around 10 kts
late in day as storms clear out to the east, with winds then becmg
lgt later overnight./07/

PREV DISCUSSION... /issued 711 AM CST Sat Feb 24 2018/

DISCUSSION...
Early this morning a warm front was over Southwest Arkansas
and into Northeast Texas with a nearly stationary front
dropping from Northeast Texas into Central Texas and
onward to the Panhandle of Texas. This boundary will not
move much to the North and will be a focus for patchy
fog and possible drizzle this morning, and later showers and
thunderstorms. During the day in the Southwest flow aloft between
high pressure over the Northeast Gulf of Mexico and Southern
Atlantic Coast off of Florida and an approaching upper trough of
low pressure across the Rockies will contribute disturbances that
will enhance convection. Abundant moisture will be transported
from the Gulf of Mexico in the lower levels along with increasing
85h llj to produce rainfall across the western sections of the
Four State Region early then as the upper trough swings to the
East, additional development will occur over the forecast area.
Have continued the flash flood watch across the Northwest half of
the area through midnight expecting rainfall amounts of 1-3 inches
with isolated higher amounts to near 4 inches. This on the already
nearly saturated soils from near 4-8 inches will quickly runoff
and produce flash flooding and flooding. Have not expanded the
flash flood watch to the Southeast into remaining sections of the
forecast area yet but this area may need to have a watch issued
later during the day as the rainfall expands and spreads east
into the afternoon and overnight. Have continued the lake wind
advisory for much of the forecast area through 6 PM this evening
as the pressure gradient between surface low pressure over the
plains and high pressure over the Southeast States and Gulf is
expected to tighten resulting in Southerly winds of 15-25 MPH with
gusts to 30 MPH. A threat for severe weather will spreads across
the region today with the Northwest sections having the stronger
storms during the mid to late morning today and bisecting the
forecast area in the afternoon and for the Southeast sections
during the late afternoon into the evening as the surface cold
front advances. The cold front will be near Shreveport in the
middle to late afternoon and by midnight near a Vicksburg to Port
Arthur Texas line. The boundary will become nearly stationary
across the Gulf off of Texas and Louisiana. An upper level short
wave trough of low pressure will approach the forecast area on
Sunday and provide a continued chance for convection across the
area generally South of Interstate 20. Rains taper off by Monday
as the upper trough axis passes returning a brief dry period in
the early part of the week. However a wet pattern returns by
Tuesday and the brief ridging aloft and on the surface shifts east
returning moisture and awaiting the arrival of the next upper
disturbance in the continued Southwest flow aloft out ahead of a
closed upper low over the Desert Southwest. We could see some
additional moderate to heavy rainfall with the Tuesday and
Wednesday storms. Once this upper trough moves across and away to
the East, high pressure ridging on the surface and aloft looks to
allow the end of the week the next weekend to remain dry. Today
and Wednesday of next week will be our warmer days for many
locations with cloud cover and rainfall keeping cooler
temperatures in store. After passage of each cold front readings
overnight will range from the upper 30s to the upper 40s. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  51  65  45 / 100  60  30  10
MLU  80  54  64  47 /  50  90  60  50
DEQ  70  39  64  39 / 100  10  10  10
TXK  74  44  65  42 / 100  30  10  10
ELD  77  49  65  44 / 100  80  20  20
TYR  73  45  65  43 / 100  20  20  10
GGG  76  50  65  44 / 100  30  20  10
LFK  79  55  64  47 /  80  70  60  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 6 PM CST this evening for ARZ060-061-
     070>073.

     Flash Flood Watch through this evening for ARZ050-051-059>061-
     070>073.

LA...Lake Wind Advisory until 6 PM CST this evening for LAZ001>006-
     010>014-017>022.

     Flash Flood Watch through this evening for LAZ001>004.

OK...Flash Flood Watch through this evening for OKZ077.

TX...Lake Wind Advisory until 6 PM CST this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Flash Flood Watch through this evening for TXZ096-097-108>112-
     124>126-136>138.

&&

12/07/06
Hazardous weather outlook, Feb 24, 11:37 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1137 AM CST Sat Feb 24 2018

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-251745-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
1137 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, northwest Louisiana, southeast
Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widespread thunderstorms, some severe with damaging winds,
tornadoes, and possibly large hail, are expected today. In
addition, periods of heavy rainfall on the already saturated
soils will result in rapid water runoff and flash flooding. These
threats will diminish as storms move east and south of the area
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Additional chances for showers and thunderstorms remain in the
forecast for Sunday afternoon and evening. Any threat for flooding
with these storms will be isolated and short lived, as storms move
south and east of the area by Sunday night.

Storms will return again by Tuesday into Wednesday bringing the
possibility of more flash flooding, river flooding, and severe
thunderstorms to our region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters be needed today and tonight.

LAZ005-006-010>014-017>022-TXZ149>153-165>167-251745-
Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1137 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widespread thunderstorms, some severe with damaging winds,
tornadoes, and possibly large hail, are expected this afternoon
and evening. This threat will gradually diminish by late tonight.
In addition to the severe threat, heavy rainfall may bring the
possibility of flooding, especially of low lying and poor drainage
areas through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Additional chances for showers and thunderstorms remain in the
forecast for Sunday afternoon and evening, and this may bring the
possibility of flash flooding once again before coming to an
end late Sunday night.

Storms will return again by Tuesday into Wednesday bringing the
possibility of more flash flooding, river flooding, and severe
thunderstorms to our region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed through
tonight.

12

In the hours before

Special weather statement, Feb 24, 10:19 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1019 AM CST SAT FEB 24 2018

OKZ077-241645-
McCurtain OK-
1019 AM CST SAT FEB 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1045 AM
CST...

At 1019 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Octavia, or near Bethel, moving northeast at 55
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bethel, Mount Herman, Smithville and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3429 9485 3436 9493 3451 9478 3451 9447
TIME...MOT...LOC 1618Z 224DEG 46KT 3439 9483

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 7:37 PM CSTRiver Flood WarningSHVCherokee, Nacogdoches, Rusk, Smith22 hr
Feb 24, 12:08 PM CSTSevere Thunderstorm WarningSHVRed River52 min
Feb 24, 1:27 PM CSTFlash Flood WarningSHVCamp, Franklin, Morris, Red River, Titus, Upshur and 1 more4 hr
Feb 24, 2:31 PM CSTAreal Flood AdvisorySHVBowie, Cass, Red River3 hr
Feb 24, 3:51 PM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Marion54 min
Feb 24, 4:43 PM CSTAreal Flood WarningSHVCass, Harrison, Marion92 min
Feb 24, 4:43 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion62 min
Feb 24, 10:19 AM CSTSpecial Weather StatementSHVMcCurtain26 min
Feb 24, 12:58 PM CSTSevere Thunderstorm WarningSHVMcCurtain62 min

Nearby

Flash Flood Warnings in Texas, 2018Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.